Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 32, NWS Spokane, WA

August 12, 2022Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 12, 2022, 12:52 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2022, 12:52 PM PDT (19:52 UTC)
Expired
Aug 12, 2022, 1:17 PM PDT
In force
25 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:52 PM PDTTSTM WND GST 60Craigmont, IDSTRONG THUNDERSTORM WINDS ESTIMATED NEAR 60 MPH. HALF INCH HAIL ALSO FELL WITH THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS56 KOTX 121952
SVROTX
IDC061-069-122045-
/O.NEW.KOTX.SV.W.0032.220812T1952Z-220812T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
1252 PM PDT Fri Aug 12 2022

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Nez Perce County in north central Idaho...
  Lewis County in north central Idaho...

* Until 145 PM PDT.

* At 1252 PM PDT, severe thunderstorms were located along a line
  extending from 8 miles east of Culdesac to 14 miles south of
  Craigmont, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kamiah, Craigmont, Nezperce, Winchester, Peck, Reubens, Mohler and
  Gifford.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 268 and 288.
 U.S. Highway 12 in Idaho between mile markers 32 and 34, between
mile markers 52 and 54, and between mile markers 59 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4604 11660 4637 11664 4653 11645 4650 11644
      4649 11637 4641 11630 4641 11619 4630 11613
      4623 11601 4621 11615 4615 11620 4620 11643
      4612 11648 4612 11651 4600 11654
TIME...MOT...LOC 1952Z 213DEG 41KT 4638 11649 4604 11647 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
2 follow-up statements
926 
WWUS56 KOTX 122011
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
111 PM PDT Fri Aug 12 2022

IDC061-069-122045-
/O.CON.KOTX.SV.W.0032.000000T0000Z-220812T2045Z/
Nez Perce ID-Lewis ID-
111 PM PDT Fri Aug 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR EAST CENTRAL NEZ PERCE AND LEWIS COUNTIES...

At 110 PM PDT, severe thunderstorms were located along a line
extending from near Orofino to near Nezperce, moving northeast at 45
mph.

HAZARD...60 mph wind gusts have been reported with this storm. Hail 
         up to 1 inch is possible.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kamiah, Craigmont, Nezperce, Peck, Reubens and Mohler. 

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 268 and 276.
 U.S. Highway 12 in Idaho between mile markers 52 and 54, and between
mile markers 59 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4635 11657 4650 11644 4649 11637 4641 11630
      4641 11619 4630 11613 4623 11601 4621 11615
      4615 11620 4620 11643 4612 11648 4612 11651
      4610 11652
TIME...MOT...LOC 2010Z 213DEG 41KT 4654 11634 4620 11632 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
736 
WWUS56 KOTX 122017
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
117 PM PDT Fri Aug 12 2022

IDC061-069-122027-
/O.CAN.KOTX.SV.W.0032.000000T0000Z-220812T2045Z/
Nez Perce ID-Lewis ID-
117 PM PDT Fri Aug 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEZ PERCE AND
LEWIS COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
north central Idaho.

LAT...LON 4635 11657 4650 11644 4649 11637 4641 11630
      4641 11619 4630 11613 4623 11601 4621 11615
      4615 11620 4620 11643 4612 11648 4612 11651
      4610 11652
TIME...MOT...LOC 2015Z 213DEG 41KT 4659 11629 4625 11627 

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:22 AM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 11:22 AM PDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1122 AM PDT Fri Aug 12 2022

.SYNOPSIS...
Moisture rounding a low pressure system in the eastern Pacific
will keep showers and thunderstorms in the forecast at times
early Saturday morning. Once again a few of the thunderstorms
could be strong and produce large hail and damaging winds
especially over extreme eastern Washington into north Idaho. A
cold front passage on Saturday will result in breezier winds for
the afternoon and usher in much drier air. After a brief cool down
for the weekend, hotter weather is expected to return through at
least midweek.

&&

.DISCUSSION...

Morning update to increase the precipitation and thunderstorm
chances for late this morning through tonight. A lot of lightning
with instability in the mid levels across the eastern basin into
the Spokane Area and Northeast Mountains. We are also seeing
convection forming over the Blue Mountains in northeast Oregon
moving into the Lewiston-Clarkston Valley, southern Palouse and
will be pushing into the southern to central Panhandle through the
afternoon hours. I also expect surface based convection to get
going over the north Cascades to the Okanogan Highlands this
afternoon into the evening. We are seeing a lot of lightning with
these storms and there is a high probability for new fire starts
with lightning in dry fuels, so we went ahead and issued a Red
Flag Warning that will include the convection through this
afternoon, as well as more nocturnal lightning overnight tonight
into Saturday morning. /SVH

&&

.AVIATION...
12Z TAFs:
VFR conditions will are expected for TAF sites. Late morning and
afternoon convection is expected to produce isolated thunderstorms
in the Idaho Panhandle and Northern Mountains. There is the slight
chance of storms impacting LWS- PUW-CDA-SFF but confidence is
very low. Winds will increase across the Basin with gusts near 25
kts. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        95  60  86  56  87  56 /  30  20   0   0   0   0
Coeur d'Alene  95  59  85  53  86  54 /  20  30   0   0   0   0
Pullman        90  54  82  51  84  51 /  10  30   0   0   0   0
Lewiston       98  67  91  61  92  62 /  30  30   0   0   0   0
Colville       96  52  88  47  87  48 /  30  30  10   0   0   0
Sandpoint      93  57  85  51  84  51 /  20  30  10   0   0   0
Kellogg        93  62  83  59  83  59 /  20  40  10   0   0   0
Moses Lake     96  58  89  53  90  56 /  10   0   0   0   0   0
Wenatchee      96  62  86  59  90  63 /   0  10   0   0   0   0
Omak           98  61  91  56  92  59 /  20  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 1 AM PDT Saturday for East Portion of
     North Cascades National Park/Lake Chelan National
     Recreation Area (Zone 697)-East Washington North Cascades
     (Zone 698)-Methow Valley (Zone 704)-Okanogan Valley (Zone
     703)-Waterville Plateau (Zone 706).

     Red Flag Warning until 9 AM PDT Saturday for Colville
     Reservation (Zone 702)-Eastern Columbia Basin  -Palouse  -
     Spokane Area (Zone 708)-Foothills of Northeast Washington
     (Zone 701)-Lower Palouse  -Snake River (Zone 709).

&&

In the hours before

Special weather statement, Aug 12, 11:17 AM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
1117 AM PDT Fri Aug 12 2022

WAZ036-037-121900-
Spokane Area WA-Northeast Mountains WA-
1117 AM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of east central
Lincoln, southeastern Stevens, northwestern Spokane and south central
Pend Oreille Counties through NOON PDT...

At 1116 AM PDT, Doppler radar was tracking a strong thunderstorm near
Suncrest, or 17 miles northwest of Spokane, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deer Park, Suncrest, Reardan, Springdale, Little Falls Dam, Elk,
Gravelles, Mondovi, Loon Lake, Clayton, Eleanor, Ford and Tum Tum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4758 11791 4768 11814 4820 11765 4806 11719
TIME...MOT...LOC 1816Z 216DEG 25KT 4782 11772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KM
Local storm report, Aug 12, 11:49 AM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1149 AM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             PLAZA                   47.32N 117.38W
08/12/2022  M1.50 INCH       SPOKANE            WA   PUBLIC

            PICTURE REPORT FROM FACEBOOK.

&&

LN
Special weather statement, Aug 12, 12:05 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
1205 PM PDT Fri Aug 12 2022

IDZ002>004-121930-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-
1205 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northwestern Latah,
central Benewah and south central Kootenai Counties through 1230 PM
PDT...

At 1204 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Potlatch, or 19 miles southwest of St. Maries, moving
northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
St. Maries, Harrison, Parkline, Tensed, Sanders and Chatcolet.

This includes U.S. Highway 95 in Idaho between mile markers 371 and
383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4702 11681 4708 11699 4752 11677 4740 11642
TIME...MOT...LOC 1904Z 207DEG 36KT 4711 11687

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KM
Local storm report, Aug 12, 12:41 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1241 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             6 SW ALBION             46.74N 117.35W
08/11/2022  E1.50 INCH       WHITMAN            WA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

RJM
Special weather statement, Aug 12, 12:41 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
1241 PM PDT Fri Aug 12 2022

IDZ026-027-122015-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
1241 PM PDT Fri Aug 12 2022

...Strong thunderstorms will impact portions of east central Nez
Perce and Lewis Counties through 115 PM PDT...

At 1241 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winchester to 17 miles northwest of White Bird.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont, Nezperce, Winchester, Peck, Reubens and Mohler.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 268 and 287.
 U.S. Highway 12 in Idaho mile marker 36 and near mile marker 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4628 11671 4650 11642 4650 11637 4647 11637
      4641 11630 4641 11620 4620 11615 4615 11620
      4620 11643 4612 11648 4612 11651 4600 11653
      4604 11664 4599 11666
TIME...MOT...LOC 1941Z 220DEG 33KT 4624 11662 4595 11655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KM
Special weather statement, Aug 12, 12:45 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
1245 PM PDT Fri Aug 12 2022

IDZ001-WAZ037-122015-
Northern Panhandle ID-Northeast Mountains WA-
1245 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of west central Bonner,
northern Spokane and southeastern Pend Oreille Counties through 115
PM PDT...

At 1245 PM PDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 12 miles west of Priest River, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Priest River, Newport, Oldtown, Diamond Lake, Bead Lake Campground,
Sacheen Lake and Dalkena.

This includes U.S. Highway 2 in Idaho between mile markers 0 and 8,
and between mile markers 21 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 11721 4817 11737 4848 11689 4826 11664
TIME...MOT...LOC 1945Z 232DEG 33KT 4816 11718

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:07 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXBenewah, Kootenai38 min
Aug 11, 5:25 PM PDTSpecial Weather StatementOTXLewis35 min
Aug 11, 5:25 PM PDTSpecial Weather StatementOTXKootenai35 min
Aug 11, 5:40 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXKootenai50 min
Aug 11, 5:41 PM PDTSpecial Weather StatementOTXBenewah34 min
Aug 11, 5:48 PM PDTSpecial Weather StatementOTXBoundary27 min
Aug 11, 5:50 PM PDTAreal Flood AdvisoryOTXKootenai3 hr
Aug 11, 5:58 PM PDTSpecial Weather StatementOTXBonner32 min
Aug 11, 6:09 PM PDTSpecial Weather StatementOTXKootenai36 min
Aug 11, 6:17 PM PDTSpecial Weather StatementOTXShoshone28 min
Aug 11, 6:22 PM PDTSpecial Weather StatementOTXKootenai23 min
Aug 11, 6:31 PM PDTSpecial Weather StatementOTXNez Perce29 min
Aug 11, 6:52 PM PDTSpecial Weather StatementOTXBonner23 min
Aug 11, 7:09 PM PDTSpecial Weather StatementOTXBoundary36 min
Aug 11, 7:16 PM PDTSpecial Weather StatementOTXBonner29 min
Aug 11, 7:58 PM PDTSpecial Weather StatementOTXBoundary32 min
Aug 11, 8:03 PM PDTSpecial Weather StatementOTXNez Perce27 min
Aug 11, 8:25 PM PDTSpecial Weather StatementOTXBoundary35 min
Aug 11, 8:29 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary46 min
Aug 11, 8:59 PM PDTSpecial Weather StatementOTXLatah31 min
Aug 11, 9:07 PM PDTSpecial Weather StatementOTXBoundary38 min
Aug 12, 12:05 PM PDTSpecial Weather StatementOTXBenewah25 min
Aug 12, 12:41 PM PDTSpecial Weather StatementOTXLewis34 min
Aug 12, 12:45 PM PDTSpecial Weather StatementOTXBonner30 min
Aug 12, 1:18 PM PDTSpecial Weather StatementOTXKootenai27 min
Aug 12, 1:31 PM PDTSpecial Weather StatementOTXShoshone29 min
Aug 12, 1:34 PM PDTSpecial Weather StatementOTXShoshone26 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.